Kentucky, 2023

Tornado and Damaging Winds in Kentucky, August 7, 2023

August 7, 2023 · NWS RLX · 4 events in 2 counties and zones

Numerous showers and thunderstorms were observed in northeast Kentucky on the afternoon of August 7th. This came as the result of an encroaching cold front and preceding unstable conditions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Numerous showers and thunderstorms were observed in northeast Kentucky on the afternoon of August 7th. This came as the result of an encroaching cold front and preceding unstable conditions. Dew points rose into the low to upper 60s that afternoon, allowing for developing storms to thrive as they crossed through Kentucky.

While most of the storms imposed damaging wind gusts and resulting downed trees, one storm in particular spawned an EF1 tornado. NWS Charleston investigated the resulting damaging the next day and determined that the tornado initially touched down east of Yatesville Lake and continued onward to the Kentucky and West Virginia line. On the Kentucky side, this tornado caused roughly a 400 yard wide swath of extensive tree damage in the Louisa area, along with two overturned semi trailers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 7, 1:17 PM EST, 1 minute earlier.

Area forecast discussion, Aug 7, 1:17 PM EST, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
217 PM EDT Mon Aug 7 2023

.SYNOPSIS...
Strong to severe thunderstorms are possible this afternoon and
evening. Cold front crosses tonight. Turning briefly drier by
the middle of the week, with rain potential returning Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 158 PM Monday...

* TORNADO WATCH REMAINS IN EFFECT THROUGH 6 PM

Numerous showers and thunderstorms can be seen across the region
this afternoon, and a Tornado Watch remains in effect across the
region through 6 PM this evening. Center of low pressure
currently resides to the northwest near the Ohio/Indiana
boarder, with the cold front located across central Kentucky.
All severe hazards remain possible (damaging winds, large hail,
flooding downpours, and a tornado or two) through this evening.

The cold front is expected to cross through the region by 06Z
tonight and activity will come to an end across the region. The
moisture from today's storms may lead to some dense fog across
some areas early tomorrow morning.

Otherwise, expect a dry, comfortable day tomorrow with clouds
and sunshine as high pressure moves overhead.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
As of 330 AM Monday...

High pressure and dry air working in on NW'ly breezes should
bring a fairly quick end to any lingering showers by around
midday Tuesday. However, some low or mid clouds may linger along
and just west of the higher terrain through the day. With the
strength of the front and trailing high (for this time of year),
the pressure gradient will likely maintain gusty winds across
the entire area initially, becoming more limited to the higher
terrain by Tuesday evening and night. At this point, do not
anticipate the higher terrain reaching Wind Advisory criteria,
but we could still see gusts over 30kts on the highest ridges
through the day on Tuesday. The dry weather and partly to mostly
clear skies persist through the night and into the midday
portion of Wednesday. Some isolated showers and t-storms may
work into the southwestern most slice of the CWA later Wednesday
afternoon and evening, but it seems more likely that activity
largely holds off until after sunset as the next disturbance
tracks east through the Midwest and Lower Ohio Valley.

Temps look to remain a bit below normal on Tuesday in the wake
of the cold front, with lower elevation highs in the upper 70s
to lower 80s, and the mountains in the 60s to lower 70s. A bit
of a rebound is expected for Wednesday, with highs closer to
normal - low to mid 80s in the lowlands, and upper 60s to
mid-70s in the higher terrain.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 345 AM Monday...

This next system will push more widespread showers and some
embedded thunderstorms in from the west Wednesday night, with
likely POPs entering the western part of the CWA by around
midnight. The best chance for heavier rain and thunderstorms
looks to be during the day Thursday, as the upper-level trough
and surface front close in on the CWA. As that trough and
surface front slide to the east, shower chances quickly diminish
under upper-level ridging and surface high pressure, both of
which look to be fairly weak. As such, we can expect at least
diurnal shower and t-storm chances for Friday, with the best
chances in the mountains. Most of the long-range guidance shows
another front impacting us sometime over the weekend. However,
timing varies between Friday night and Saturday night, and
there's also not much agreement on strength, either, so for now
POPs are kept under 50% across the area.

As far as temps go, we look to be a fair amount below normal
for Thursday, thanks to the expected widespread clouds and rain,
and the frontal passage. Highs are currently forecast to remain
in the 70s for most of the CWA. Expect a bit of a rebound for
Friday with SW'ly breezes developing under at least partially
clearing skies. The high degree of uncertainty on next weekend's
weather pattern and timing lends itself to significant
uncertainty on the temperature forecast, as well.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 214 PM Monday...

Numerous showers and thunderstorms across the region will
continue through this evening. Expect visibilities to be reduced
to IFR/MVFR at times in heavy downpours. In addition, severe storms
can briefly bring wind gusts up to 55 kts. Low level wind shear
will also be possible across some terminals through early this
evening.

Thunderstorms will largely be out of the area by around 02Z
Tuesday as a cold front passes across the region, and some MVFR
ceilings may linger behind the front this evening. Then, expect
the return of some low ceilings and patchy fog early Tuesday
morning with reduced visibilities. Fog should largely be out of
the area by 14Z Tuesday with VFR conditions to follow for the
rest of the day.

Winds will largely remain from the southwest into this evening,
becoming west-to-northwesterly behind the cold front early
Tuesday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing, intensity, and location of
thunderstorms today could vary. Restrictions within these
storms may vary from forecast. Restrictions in low ceilings and
fog overnight and early Tuesday morning may vary from the
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    M
EKN CONSISTENCY  H    H    L    H    H    H    H    H    H    H    M    H
PKB CONSISTENCY  M    H    H    H    H    M    H    H    H    M    H    M
CKB CONSISTENCY  H    H    H    H    H    H    M    H    H    M    H    L

AFTER 18Z TUESDAY...
IFR conditions possible in any heavier showers or thunderstorms
into Tuesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...FK/LTC
NEAR TERM...JMC
SHORT TERM...FK
LONG TERM...FK
AVIATION...JMC
Hazardous weather outlook, Aug 7, 10:01 AM EST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1101 AM EDT Mon Aug 7 2023

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-081515-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1101 AM EDT Mon Aug 7 2023

...TORNADO WATCH 599 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 7, 12:51 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
151 PM EDT Mon Aug 7 2023

WVZ011-020-031-071815-
Doddridge WV-Harrison WV-Tyler WV-
151 PM EDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northeastern
Doddridge, east central Tyler and northwestern Harrison Counties
through 215 PM EDT...

At 151 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Jacksonburg, or 13 miles southeast of Middlebourne,
moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Center Point, Sedalia, and Lima.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 600 PM EDT for northern West
Virginia.

&&

LAT...LON 3947 8071 3948 8067 3946 8067 3947 8064
      3944 8060 3945 8058 3943 8058 3944 8056
      3943 8054 3944 8051 3946 8051 3947 8049
      3946 8042 3932 8066 3945 8078 3949 8073
TIME...MOT...LOC 1751Z 249DEG 28KT 3941 8069

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

11
Local storm report, Aug 7, 12:53 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
153 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     Hail             4 SE Ceredo             38.36N 82.51W
08/07/2023  E0.75 inch       Wayne              WV   Trained Spotter

&&

GW
Local storm report, Aug 7, 12:56 PM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
156 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     Hail             4 N Salem               39.34N 80.58W
08/07/2023  E0.50 inch       Doddridge          WV   Public

&&

GW
Special weather statement, Aug 7, 1:00 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Charleston WV
200 PM EDT Mon Aug 7 2023

OHZ085-WVZ008-009-016-017-071815-
Meigs OH-Jackson WV-Roane WV-Wirt WV-Wood WV-
200 PM EDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of southeastern Meigs,
southwestern Wirt, northwestern Roane, northern Jackson and south
central Wood Counties through 215 PM EDT...

At 200 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ravenswood, or near Ripley, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ripley, Ravenswood, Sandyville, Reedy, Cottageville, Mount Alto,
Peewee, Evans, Morristown, Rockport, and Leroy.

This includes Interstate 77 in West Virginia between mile markers 137
and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 600 PM EDT for southeastern
Ohio...and western, central and northwestern West Virginia.

&&

LAT...LON 3885 8139 3878 8183 3891 8192 3894 8189
      3911 8151
TIME...MOT...LOC 1800Z 249DEG 28KT 3889 8176

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

11
Local storm report, Aug 7, 1:06 PM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
206 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Hail             Barboursville           38.40N 82.29W
08/07/2023  M1.50 inch       Cabell             WV   Trained Spotter

            Trained spotter reported 1.5 inch hail.

&&
Local storm report, Aug 7, 1:08 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
208 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     Hail             2 SE Huntington         38.39N 82.40W
08/07/2023  E1.00 inch       Cabell             WV   Dept of Highways

            DOH reports quarter sized hail.

&&

ARB

The radar

The Charleston,WV radar (KRLX), 101 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Greenup

When
August 7, 1:18 PM EST to 1:20 PM EST
Where
Greenup County, 0.88 mi SW of Greenup to 2.07 mi N of Argillite
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.570, -82.840

Within the Greenup township, a tree was blown down across State Route 2, taking down phone and cable lines as well. Down the road near Wurtland, another tree fell down onto Leadingham Road near State Route 207.

Thunderstorm Wind, Greenup

When
August 7, 1:30 PM EST
Where
Greenup County, 1.38 mi N of Oldtown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.450, -82.900

Multiple trees were blown down in the area of Old Town.

Tornado, Lawrence

When
August 7, 2:00 PM EST to 2:07 PM EST
Where
Lawrence County, 1.17 mi S of Yatesville to 0.97 mi S of Potters
Rating
EF1
Path length
2.63 mi
Path width
400 yd
Continued into
Wayne, Wv (RLX)
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
38.133, -82.678

An EF1 tornado touched down just east of Yatesville Lake, uprooting or snapping several large trees on Aspen Drive and on Birch Road. Three houses were damaged by fallen trees on Birch Road with one home suffering extensive damage to the attached garage as a large tree fell on it. The tornado then tracked eastward, skipping along an almost six and a half mile track, crossing US 23 and the Big Sandy River just north of Louisa before continuing into West Virginia. A roughly 400 yard wide swath of rather extensive tree damage occurred on the west side of the Big Sandy River near a logging yard and two semi trailers were overturned at that location.

Thunderstorm Wind, Lawrence

When
August 7, 2:00 PM EST
Where
Lawrence County, 0.69 mi N of Fallsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.180, -82.670

Multiple trees were blown down on Route 3 in the Fallsburg area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyThe tornado archive for Kentucky, 2023Warnings in Kentucky, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124119, 1124122, 1124201, 1125492.